Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Des Moines, IA

February 23, 2017Adair County, Cass County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Feb 23, 2017, 11:22 PM CST for Adair County, Cass County, Guthrie County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2017, 11:22 PM CST (05:22 UTC)
Expired
Feb 23, 2017, 11:45 PM CST
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adair County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
826 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS53 KDMX 240522
SVRDMX
IAC001-029-077-240545-
/O.NEW.KDMX.SV.W.0001.170224T0522Z-170224T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1122 PM CST THU FEB 23 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Cass County in southwestern Iowa...
  Southern Guthrie County in west central Iowa...
  Northwestern Adair County in southwestern Iowa...

* Until 1145 PM CST.

* At 1122 PM CST, a severe thunderstorm was located 13 miles
  southeast of Atlantic, moving northeast at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Anita, Adair, Casey, Massena, Menlo, Cumberland, Bridgewater, Lake
  Anita State Park and Anita Municipal Airport.

This includes Interstate 80 between mile markers 70 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9477 4151 9470 4158 9470 4170 9460
      4156 9428 4116 9477 4116 9479 4131 9493
TIME...MOT...LOC 0522Z 216DEG 47KT 4129 9481 

HAIL...1.00IN
WIND...<50MPH
 
$$

Martin
2 follow-up statements
049 
WWUS53 KDMX 240533
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1133 PM CST THU FEB 23 2017

IAC001-029-077-240545-
/O.CON.KDMX.SV.W.0001.000000T0000Z-170224T0545Z/
Cass IA-Guthrie IA-Adair IA-
1133 PM CST THU FEB 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR NORTHEASTERN CASS...SOUTHERN GUTHRIE AND NORTHWESTERN ADAIR
COUNTIES...

At 1133 PM CST, a severe thunderstorm was located 11 miles northwest
of Greenfield, moving northeast at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Anita, Adair, Casey, Menlo, Bridgewater, Lake Anita State Park and
Anita Municipal Airport.

This includes Interstate 80 between mile markers 70 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9477 4151 9470 4158 9470 4170 9460
      4156 9428 4122 9470 4143 9483
TIME...MOT...LOC 0533Z 221DEG 46KT 4137 9467 

HAIL...1.00IN
WIND...<50MPH
 
$$

Martin
201 
WWUS53 KDMX 240544
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1144 PM CST THU FEB 23 2017

IAC001-029-077-240553-
/O.EXP.KDMX.SV.W.0001.000000T0000Z-170224T0545Z/
Cass IA-Guthrie IA-Adair IA-
1144 PM CST THU FEB 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS...SOUTHERN
GUTHRIE AND NORTHWESTERN ADAIR COUNTIES WILL EXPIRE AT 1145 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4150 9477 4151 9470 4158 9470 4170 9460
      4156 9428 4122 9470 4143 9483
TIME...MOT...LOC 0543Z 216DEG 47KT 4146 9458 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 5:45 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Feb 23, 5:45 PM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
545 PM CST Thu Feb 23 2017

.SHORT TERM.../Tonight through Friday/
Issued at 352 PM CST Thu Feb 23 2017

Plenty of concerns with the dynamic system as it moves across the
Midwest over the next 24 hours.  Currently, near surface cold
advection continues with surface boundary along I70 in eastern
Kansas and Missouri.  Strong isentropic lift is increasing northward
of the boundary with precipitation currently expanding through
northern Iowa.  Elevated instability has also been increasing as
moisture returns above the boundary and this will continue to rise
into the evening with the strong warm advection.  Isolated to
scattered convection is expected to develop in southern into central
Iowa this evening in the strong push of elevated warm/moist air into
the state.  Sufficient effective shear will likely produce rotating
updrafts in some of the storms, but alas, they will be elevated with
main concern with some marginally severe hail.  However, as these
higher pcpn rates head north into the deepening cold air, there may
be a period overnight where very heavy snow rates are observed along
and north of Highway 20 with thundersnow.  Rates will be quite
impressive anyway given the very strong forcing through daybreak.

With models indicating a more southern track of the surface low, the
transition zone will be much quicker to arrive in central into
southeast Iowa on Friday. It will likely hit the I35 zone near DSM
toward the end of the morning rush hour and the southeast corner of
the forecast area by late afternoon.  Heaviest snowfall will remain
in west central to north central Iowa during the day where
frontogenetical forcing and strong QG forcing will occur.  Farther
southeast, snowfall rates will be lower with weaker forcing. In all
locations, strong north to northwest winds are expected from late
tonight through Friday evening.  Strongest winds will be in favored
locations in northern Iowa where forecast soundings still indicate
35 to 40 kts at top of the shallow mixed layer.  Snow amounts will
range from around a foot in northern Iowa to 5-7 inches on southern
edge of warning.  Advisory area is generally 2-6 inches.  Blizzard
warning was expanded to included the heavier snowfall areas and also
those locations that historically have problems. White-out
conditions are expected at times in the Blizzard warning, especially
in the open country-side. Deep drifts are also expected to develop
with the strong winds and relatively drier snow in northern iowa.
The advisory area was also expanded to the south and east for
combination of snow and blowing snow, especially for the rural areas
where visibilities tend to drop. Roads may also end up flash
freezing with transition to snow although the daytime transition may
help alleviate some of the problems. In any case, conditions will be
poor for much of Friday in the headlined areas. The system will
gradually wind down on Friday evening with most locations dry after
midnight on Friday night.

.LONG TERM.../Friday night through Thursday/
Issued at 352 PM CST Thu Feb 23 2017

Deep trough pushes into the Great Lakes Saturday with a ridge
attempting to build over the high plains keeping Iowa in a Northwest
flow with and remaining snow across the far East ending by early to
mid morning.  Temps were lowered across the North both Saturday and
Sunday due to expected 8-12 inches of new snow on the ground.
However on Sunday we will be in a more zonal flow and as such we
should be several degrees warmer than Saturday.  Snow cover will
still have an impact so I tempered the warmer temps by 3 degrees or
so.

The general pattern into next week is that we will see a series of
shortwaves passing through a generally zonal flow.  The timing of
which is not being handled very well between the models.  The
biggest system to impact the area...if solutions hold...will be a
one/two punch of quick moving waves Monday night into Tuesday
evening. Models are in general agreement with a longwave trough
developing over the rockies with weaker impulses ejecting from the
base across Iowa. The caveat is in the development and locations of
the surface low related to these systems and resultant warm front.
The models are once again all over the place with this feature but
it would appear at least in general that the warm advection wing of
this system would largely impact Southern Iowa the East and South.
Monday night, much of the area Tuesday and Eastern sections Tuesday
night.  With much of the South and East in broad Southerly flow
Tuesday, this will be the warmest day next week.  The upper trough
passes through the region on Wednesday and it will bring in much
cooler temps then we will have seen on Tuesday.  The GFS continues
to keep some precip over Northern Iowa on Wednesday but none of the
other medium range models have this and the blended models are slow
to process changes so at this point I left what the model blends had
for Wednesday but confidence in seeing anything is very low.

The next wave to impact the area will come at the end of the long
term period...on Thursday.  Here again I left what model blends had
going as confidence in any solution is low and I expect many changes
to the models over the next 6 days.  Temps do look cold enough North
for snow and South would be rain or rain/snow mix depending on
timing.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 545 PM CST Thu Feb 23 2017

Conditions will continue to deteriorate overnight with strong
winds and snow north and lowering cigs and showers/thunderstorms
south. Conditions over northern Iowa including KFOD/KMCW likely to
remain IFR or lower through much of the period. Periods of MVFR at
KALO/KDSM/KOTM this evening then dropping to IFR or below. The
precipitation will gradually transition to all snow on Friday all
locations. Blowing snow and significantly reduced vsbys expected
north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for IAZ028-037>039-047>050-057>060-070.

Blizzard Warning until midnight CST Friday night for IAZ004>007-
015.

Blizzard Warning from midnight tonight to midnight CST Friday
night for IAZ016-017-023>027-033>036-044>046.

&&

SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, Feb 23, 3:51 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CST Thu Feb 23 2017

IAZ004>007-015>017-023>027-033>036-044>046-241200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Crawford-Carroll-Greene-
351 PM CST Thu Feb 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A Blizzard Warning is in effect for the area overnight. Please
refer to the National Weather Service Website at
Weather.Gov/DesMoines for further details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Blizzard Warning is in effect through Friday evening. Please
refer to the National Weather Service Website at
Weather.Gov/DesMoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall amounts with
the upcoming winter storm would be greatly appreciated.

IAZ028-037>039-047>050-057>060-070-241200-
Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Cass-
351 PM CST Thu Feb 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

Isolated to scattered marginally severe thunderstorms are expected
tonight. Marginally severe hail will be possible with a few of
the storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Winter Weather Advisory is in effect for the area overnight.
Please refer to the National Weather Service Website at
Weather.Gov/DesMoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, but is not likely.
Snowfall amounts with the upcoming winter storm would be greatly
appreciated as well.

IAZ061-062-071>075-081>086-092>097-241200-
Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
351 PM CST Thu Feb 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

Isolated to scattered marginally severe thunderstorms are expected
tonight. Marginally severe hail will be possible with a few of
the storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Wintry precipitation is possible Friday and Friday evening with
some light snow accumulations. In addition, gusty northwest winds
are expected to develop on Friday. Hazardous travel impacts may
be possible through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, but is not likely.
Snowfall amounts with the upcoming winter storm would be greatly
appreciated as well.

In the hours before

Local storm report, Feb 23, 8:51 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CST THU FEB 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     SNOW             FOREST CITY             43.26N 93.64W
02/23/2017  E3.0 INCH        WINNEBAGO          IA   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA. .

&&

CM
Special weather statement, Feb 23, 8:56 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
856 PM CST Thu Feb 23 2017

IAZ026>028-036>039-048>050-240430-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Story-
Marshall-Tama-
Including the cities of Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly,
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center,
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
856 PM CST Thu Feb 23 2017

...Period of Thunderstorms Moving through the Area...

A few thunderstorms are moving through the area through 1030 pm.
These storms may produce hail up to the size of dimes. In
addition, the far northwest portion of the area mainly along and
north of a Hampton to Webster City line may see a brief period of
heavy snow with this precipitation band.

IAZ016-017-024-025-035-240430-
Hancock-Cerro Gordo-Humboldt-Wright-Webster-
Including the cities of Garner, Britt, Kanawha, Mason City,
Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond,
and Fort Dodge
856 PM CST Thu Feb 23 2017

...Period of Thundersnow Likely This Evening...

A region of thunderstorms which is including a period of
thundersnow will impact the area through 1030 pm. Snowfall rates
in the thundersnow may be one inch per hour. In addition, small
hail is likely with these storms.
Special weather statement, Feb 23, 10:52 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1052 PM CST THU FEB 23 2017

IAZ025-026-036-037-240515-
Hamilton IA-Wright IA-Hardin IA-Franklin IA-
1052 PM CST THU FEB 23 2017

At 1050 PM CST, Doppler radar was tracking a strong thunderstorm near
Jewell Junction, or 7 miles southeast of Webster City, moving
northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Webster City, Iowa Falls, Jewell Junction, Big Wall Lake, Alden,
Dows, Williams, Blairsburg, Kamrar, Rowan, Popejoy and Galt.

LAT...LON 4226 9370 4236 9388 4278 9356 4258 9318
TIME...MOT...LOC 0450Z 217DEG 42KT 4238 9371

Martin
Local storm report, Feb 23, 11:10 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CST THU FEB 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     SNOW             2 S ESTHERVILLE         43.37N 94.84W
02/23/2017  E3.5 INCH        EMMET              IA   EMERGENCY MNGR

            ESTIMATING 3-4" AT THIS TIME. POOR DRIVING
            CONDITIONS AND POOR VISIBILITY. NO SERIOUS
            MOTOR VEHICLE ACCIDENTS SO FAR. TOW BAN IN
            EFFECT.

&&

SMALL
Special weather statement, Feb 23, 11:14 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1114 PM CST THU FEB 23 2017

IAZ057-058-070-071-081-240600-
Guthrie IA-Audubon IA-Adams IA-Adair IA-Cass IA-
1114 PM CST THU FEB 23 2017

At 1113 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlantic to 8 miles west of Lake Icaria.
Movement was northeast at 55 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Atlantic, Anita, Exira, Adair, Fontanelle, Casey, Massena,
Cumberland, Bridgewater, Brayton, Wiota, Carbon, Lake Anita State
Park, Atlantic Municipal Airport and Anita Municipal Airport.

LAT...LON 4115 9493 4116 9498 4145 9508 4180 9462
      4134 9447 4098 9492
TIME...MOT...LOC 0513Z 216DEG 47KT 4144 9501 4108 9489

Martin

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:33 PM CSTRiver Flood WarningDMXBlack Hawk5 days
Feb 23, 10:52 PM CSTSpecial Weather StatementDMXHamilton23 min
Feb 23, 11:14 PM CSTSpecial Weather StatementDMXCass46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.